Vermont, 2017

Damaging Wind in Vermont, June 30, 2017

June 30, 2017 · NWS BTV · 1 event in 1 county or zone

A weak mid atmospheric disturbance moved across a warm, humid air mass during the afternoon of June 30th. This caused some scattered thunderstorms across eastern NY that moved into VT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak mid atmospheric disturbance moved across a warm, humid air mass during the afternoon of June 30th. This caused some scattered thunderstorms across eastern NY that moved into VT. One storm briefly produced localized damaging winds that knocked down a few trees in Salisbury, VT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 30, 2:40 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 30, 2:40 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
340 PM EDT Fri Jun 30 2017

.SYNOPSIS...
Warmer and much more humid conditions are expected across the
region through Saturday along with scattered to numerous showers
and thunderstorms, mainly in the afternoon and evening hours.
Some thunderstorms could be strong and produce gusty winds. In
addition, heavy rainfall will lead to localized flooding,
especially Saturday afternoon. Drier air will start to move
back in for Sunday and Monday, with a good amount of sunshine
and seasonable temperatures expected for Independence Day.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 225 PM EDT Friday...as expected, the radar is starting to
light up more to the southwest of the region where more
sunshine has been the rule -- and these storms should make their
way into central/southern Vermont a bit later this afternoon.
For northern NY and the northern half of VT, additional clouds
are limiting heating and instability. This should reduce the
threat somewhat of widespread heavy rainfall this afternoon
across the areas that got hammered last evening and overnight.

After coordination with SPC, a Severe T-Storm Watch has been
posted for Rutland, Orange and Windsor counties.

Based forecast evolution on a mix of hi-res models (HRRR, NAM3,
NAM12 and BTV4km) which all show in a general sense a similar
evolution over the next 24 hours. Of course they are different
on specific timing of specific convective cells within the
model, but that's okay as the blend will smooth some of those
differences out.

So the scenario --showers and thunderstorms lasting into the
early/mid evening time period. A lull is expected for much of
the overnight, though can't rule out a rogue shower or
thundershower. Then Saturday will be the finale for our string
of convective days. Still a very humid airmass in place. Some
morning sunshine will quickly result in instability. We'll also
have an upper trough swinging through which will provide some
dynamic support. Low level wind fields will be stronger than
today, and from my perspective, it appears that strong/severe
t-storm potential will be more widespread tomorrow than what we
have today. Add in the moist airmass with precipitable water
values close to 2 inches, a deep south/southwest flow, and we
may see several lines of t-storms develop and repeatedly moving
across the same area, and flash flooding is an issue. The
question will be where the heaviest rain may fall. All the
models show different scenarios. Stuck with a model blend, which
suggests that northern areas are at a slightly higher chance of
having more rainfall. That wouldn't bode well for avoiding flash
flooding. Even though we are just 24-30 hours away, those
details are still tough to pin down. It's like trying to nail
jello on a wall.

Convection will wind down mid evening Saturday with the loss of
daytime heating and passing of the upper trough to the
northeast.

Bottom line, Flash Flood Watch will remain in effect for the
entire region through late Saturday.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 316 PM EDT Friday...High Pressure will start to build into
the region during this time frame transitioning us out of the
wet and active weather pattern. A weakening upper level trough
will still persist across eastern Canada toward the Great Lakes
Sunday into Sunday night. There may be a pop up shower during
the afternoon or evening period, but instability is contained to
the northwestern-most part of the forecast area so expect a much
quieter afternoon and evening than previous days.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 316 PM EDT Friday...High Pressure will slowly slide
across the region during the first half of the week, giving us a
pleasant end to the long holiday weekend. We may see a terrain
based shower Monday afternoon, but then expect to stay dry
Tuesday and Wednesday. After that, it looks like we may become a
bit more unsettled for the end of the week when another upper
level trough takes aim for the northeast and Great lakes, with
the potential for surface low pressure development over the Ohio
Valley on Thursday. There is some uncertainty about the exact
track this system will take from there as it moves either over
southern New England or stays off the coast.

Temperatures and humidity levels will be quite comfortable for
the first half of the week before warming back up with a return
of a more humid airmass for Thursday and Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Through 12Z Saturday...Primarily VFR this afternoon, though as
showers/thunderstorms form, they will produce areas of MVFR and
brief IFR. Best chances for TSRA appear to be the RUT area.
Lower ceilings with MVFR conditions are expected to develop
outside of the Champlain Valley later this evening. Some IFR
with fog/low stratus is forecast later tonight for MPV and SLK.

Saturday will start off mainly VFR, though showers and more
thunderstorms will develop mid-day and into the afternoon. At
this point, TAFs just mention "VCSH". Southerly winds will also
gust around 20kts in the Champlain Valley toward the end and
just after the 18z period of the TAF.

Outlook...

Saturday: VFR. Breezy. Chance SHRA...Chance TSRA.
Saturday Night: VFR. Likely TSRA...Chance SHRA.
Sunday: VFR. Slight Chance SHRA.
Sunday Night: VFR. Slight Chance SHRA.
Monday: VFR. Slight Chance SHRA.
Monday Night: VFR. NO SIG WX.
Independence Day: VFR. NO SIG WX.

&&

.HYDROLOGY...
As of 240 PM EDT Friday...Widespread 1.5-3" over the past 24
hours from the 'Dacks then across north-central Vermont did
cause some flooding as well as rises on the Winooski River.
Though no significant flash flooding was reported, the ground
across that are is saturated. Any heavy rainfall in a short
period of time will go directly into run-off and flooding. We
will continue to closely monitor. South-Central Vermont missed
out on the rainfall the last 24 hours, but locally heavy rains
are possible later today as thunderstorms move across that area.
The flash flood watch will remain posted.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flash Flood Watch through late Saturday night for VTZ001>010-
     016>018.
NY...Flash Flood Watch through late Saturday night for NYZ026>031-
     034-035-087.

&&

SYNOPSIS...Nash
NEAR TERM...Nash
SHORT TERM...JK
LONG TERM...JK
AVIATION...JMG/Verasamy
HYDROLOGY...First
Hazardous weather outlook, Jun 30, 2:32 PM EST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
332 PM EDT Fri Jun 30 2017

NYZ026>031-034-035-087-VTZ001>009-016>018-011945-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Eastern Franklin-Eastern Chittenden-
Eastern Addison-
332 PM EDT Fri Jun 30 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE SATURDAY NIGHT...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont and northwest Vermont.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ011-012-019-011945-
Western Rutland-Windsor-Eastern Rutland-
332 PM EDT Fri Jun 30 2017

...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Vermont.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ010-011945-
Orange-
332 PM EDT Fri Jun 30 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE SATURDAY NIGHT...
...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Vermont.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 30, 11:14 AM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1214 PM EDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLOOD            2 ESE HINESBURG         44.31N  73.08W
06/30/2017                   CHITTENDEN         VT   PUBLIC

            WATER OVER RT 116 NEAR NORTH RD. REPORT RELAYED BY
            LOCAL MEDIA

&&

EVENT NUMBER BTV1702041

NASH
Local storm report, Jun 30, 2:04 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
304 PM EDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            1 N WILLISTON           44.45N  73.07W
06/30/2017                   CHITTENDEN         VT   BROADCAST MEDIA

            N. WILLISTON ROAD BRIDGE CLOSED DUE TO FLOODING.

&&

EVENT NUMBER BTV1702042

VERASAMY
Special weather statement, Jun 30, 2:58 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Burlington VT
358 PM EDT FRI JUN 30 2017

NYZ034-035-VTZ009-302045-
Western Essex-Eastern Essex-Western Addison-
358 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX AND
SOUTHWESTERN ADDISON COUNTIES...

At 358 PM EDT, a strong thunderstorm was located 8 miles northeast of
Schroon Lake, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Moriah, Crown Point, Port Henry, Addison, Shoreham, D A R State Park,
Crown Point Center, Bridport, North Hudson, Owls Head Bay, Schroon
Falls, Grass Island, Plumies Point, Gilligans Bay, Beadles Cove,
Giards Bay, Larrabees Point, Lapham Bay, Leonard Bay and Fivemile
Point.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4387 7378 4404 7378 4409 7327 4384 7329
TIME...MOT...LOC 1958Z 274DEG 25KT 4394 7367

Manning

The radar

The Burlington radar (KCXX), 66 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Addison

When
June 30, 4:05 PM EST
Where
Addison County, 1.65 mi ESE of West Salisbury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
43.920, -73.120

A few trees downed by thunderstorm winds on Morgan road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2017Every state in 2017This day in weather historyWarnings in Vermont, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705116.